Washington, 2002

Heavy Snow in Washington, December 12 to 13, 2002

December 12 to 13, 2002 · NWS OTX · 3 events in 3 counties and zones

Cold air trapped along the Cascade east slopes helped bring about heavy snow. Four inches of new snow fell at both Waterville and Tonasket.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Cold air trapped along the Cascade east slopes helped bring about heavy snow. Four inches of new snow fell at both Waterville and Tonasket.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 12, 9:00 AM PST, 5 hours earlier.

Area forecast discussion, Dec 12, 9:00 AM PST, 5 hours before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
900 AM PST THU DEC 12 2002

.SYNOPSIS...A VERY ACTIVE WEATHER PATTERN LIES AHEAD OVER THE NEXT
FEW DAYS. SEVERAL WEATHER SYSTEMS WILL MOVE THROUGH THE AREA THROUGH
SATURDAY BRINGING MOSTLY RAIN TO THE VALLEYS AND RAIN AND SNOW TO THE
MOUNTAINS.

.TODAY-SATURDAY...THE WARM FRONT HAS PUSHED NORTH OF THE REGION THIS
MORNING AND PRECIPITATION HAS MOSTLY ENDED...EXCEPT FOR SOME
LINGERING SHOWERS OVER THE IDAHO PANHANDLE...AND TEMPERATURES HAVE
WARMED INTO THE UPPER 30S AND LOWER 40S. TODAY WILL REMAIN MOSTLY
CLOUDY WITH MILD DAYTIME TEMPERATURES. A COLD FRONT APPROACHING THE
WASHINGTON COAST AT THIS TIME WILL MOVE EASTWARD TODAY. THIS IS
EXPECTED TO BRING PRECIPITATION TO THE CASCADE EAST SLOPES THIS
AFTERNOON AND THE REMAINDER OF EASTERN WASHINGTON AND NORTH IDAHO
LATE THIS AFTERNOON AND EVENING. THE MAIN QUESTION IS...WHAT WILL THE
SNOW LEVELS BE? FREEZING LEVELS ARE NOW AROUND 6000 FEET AND SHOULD
CONTINUE TO RISE THROUGH THE DAY. BUT WHEN PRECIPITATION BEGINS
TONIGHT SOME COLD AIR MAY CONTINUE TO BE TRAPPED IN THE VALLEYS
PRODUCING LOCAL SNOW ACCUMULATIONS. SOUTHWESTERLY FLOW WILL FAVOR
SHOSHONE COUNTY AND WILL CONTINUE WITH THE WINTER STORM WATCH FOR
THERE TONIGHT AND FRIDAY MORNING. SHOWERS WILL LINGER ON FRIDAY
BEFORE A STRONG WARM FRONT MOVES THROUGH THE AREA FRIDAY NIGHT AND
SATURDAY BRINGING MORE PRECIPITATION AND EVEN WARMER TEMPERATURES. CC

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 047/032/038/035/049 69599
COE 047/033/038/035/049 59599
PUW 050/035/041/037/052 59799
LWS 054/039/046/043/056 38888
CQV 046/032/039/033/053 7+499
SPT 044/032/036/033/047 6+499
WWP 045/033/036/033/047 6+699
EAT 039/032/037/034/042 983+9
MWH 046/034/041/036/048 88499

.OTX...WINTER STORM WATCH ID ZONE 4 FOR TONIGHT AND FRIDAY MORNING.
Hazardous weather outlook, Dec 12, 6:52 AM PST, 7 hours 8 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-131430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
610 AM PST THU DEC 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT AND FRIDAY FOR THE
PANHANDLE MOUNTAINS OF NORTH IDAHO. A WINTER STORM WILL MOVE INTO
THE AREA LATE TONIGHT BRINGING THE POSSIBILITY OF 5 TO 10 INCHES OF
SNOW TO THE MOUNTAINS ABOVE 3000 FEET. SEE THE LATEST WINTER STORM
WATCH (WWUS46 KOTX WSWOTX) FOR DETAILS.

A MUCH STRONGER PACIFIC STORM IS EXPECTED TO MOVE UP THE WASHINGTON
COAST ON SUNDAY BEFORE HEADING INTO BRITISH COLUMBIA EARLY MONDAY.
ALTHOUGH THE EXACT TRACK AND TIMING OF THIS STORM REMAINS
QUESTIONABLE...THERE IS A POSSIBILITY OF 40-50 MPH WIND GUSTS OVER
MUCH OF THE REGION. STRONGER SPEEDS WILL BE POSSIBLE OVER THE
CASCADES. THE STORM COULD ALSO POTENTIALLY BRING HEAVY SNOWS TO THE
HIGHER MOUNTAINS...ESPECIALLY NEAR THE CASCADES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, E Chelan/Extreme W Douglas

When
December 12, 2:00 PM PST to December 13, 3:00 AM PST
Where
E Chelan/Extreme W Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, Nc&s Okanogan X Extreme Se Part/Extreme N Douglas

When
December 12, 2:00 PM PST to December 13, 3:00 AM PST
Where
Nc&s Okanogan X Extreme Se Part/Extreme N Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, Douglas X Extreme W&n Parts/Nw Grant

When
December 12, 2:00 PM PST to December 13, 3:00 AM PST
Where
Douglas X Extreme W&n Parts/Nw Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2002Every state in 2002This day in weather historyWarnings in Washington, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327350, 5327351, 5327352.